MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 44MM/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH V40 COCR LFIT HEAD 44MM/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6260-9-244
Medical Device Problem Codes Corroded (1131); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot specific voluntary recall was initiated for the lfit v40 cocr heads within scope of a capa.The investigation revealed that only specific catalog numbers and specific lots are impacted by the regulatory action and that the affected lots were manufactured on or before march 4, 2011.The root cause analysis identified a process related anomaly as to the affected sizes and lots.The affected product has all been implanted and/or expired.Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not available.
 
Event or Problem Description
End user has reported that there was severe accolade taper corrosion for the patient.They revised the stem and used cone conical as a revision stem.They've noticed the mentioned problem from the patient's x ray and during the surgery they noticed the actual implant with the problem.
 
Additional Manufacturer Narrative
An event regarding corrosion (fretting) involving a lfit v40 cocr head that was mated with an accolade stem was reported.Upon review of the returned device and medical records provided disassociation of the metal head from stem trunnion was confirmed, along with the reported corrosion (fretting).Method & results: -device evaluation and results: material analysis was completed on the returned devices which concluded: the damage on the neck and trunnion of the hip stem was consistent with loss of taper lock.Eds showed each metallic device was consistent with the drawing and the debris on the head and liner was consistent with material transfer from the stem.-clinician review: a review of the provided medical records by a clinical consultant stated the following comment: the x-rays confirm the event with catastrophic trunnion failure with a lot of metallic debris in and around the joint on both sides.The left femoral head has disassociated from the remaining stem trunnion that has major metal substance loss and consequent loss of taper lock functionality.It was revised with a restoration modular (rm) stem construct with new cup as well.With regard to the potential causes for the problem, there are hardly any clues.Frequently component malposition plays a role but both cups show excellent component position with regard to the acetabulum for both inclination and anteversion while the cup is perfectly flush with the surrounding acetabular bone.Also on the stem side no obvious problems on both sides although stem anteversion cannot be measured on plain x-rays, would require a ct-scan.The only potential relevant factor might have been the use of a 44- mm large femoral head although even for this, the scientific evidence is minimal.Larger heads have higher angular speed for the same movement relative to the polyethylene than smaller heads, thus show higher bearing friction which could increase the level of micromotion in the stem trunnion.But as discussed before, the literature is not (yet) supporting this factor although there are some articles that do show an increase of trunnion corrosion problems with longer heads by increase in lever arm across the trunnion.Theoretically, similar arguments might play with larger heads but with current information and current level of scientific information from the literature, both pi cases cannot be solved due to lack of information.-product history review: indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the event was confirmed based on the material analysis of returned devices and medical review.While the medical review could not conclude a root cause for the event, it must be noted that the subject device has been identified to be within scope of nc and capa.Lot specific voluntary recall ra 2016-028 was initiated for the lfit v40 cocr heads within scope of nc and capa.The investigation revealed that only specific catalog numbers and specific lots are impacted by the regulatory action and that the affected lots were manufactured on or before march 4, 2011.The root cause analyses identified a process related anomaly as to the affected sizes and lots.The affected product has all been implanted and/or expired.No further investigation is required.
 
Event or Problem Description
End user has reported that there was severe accolade taper corrosion for the patient, they revised the stem and used cone conical as a revision stem.They've noticed the mentioned problem from the patient's x ray and during the surgery they noticed the actual implant with the problem.For the other case that has been stated that happened about 9 months ago, has been opened.Update 19 mar 2019: this pi is for the patient's left hip.Update 19 august 2019: comments provided by consulting clinician have indicated: the x-rays confirm the event with catastrophic trunnion failure with a lot of metallic debris in and around the joint on both sides.The left femoral head has disassociated from the remaining stem trunnion that has major metal substance loss and consequent loss of taper lock functionality.

Brand Name
V40 COCR LFIT HEAD 44MM/+4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8239616
Report Number0002249697-2019-00155
Device Sequence Number2279378
Product Code JDI
UDI-Device Identifier07613327032758
UDI-Public07613327032758
Combination Product (Y/N)N
Initial Reporter CountryIR
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2014
Device Catalogue Number6260-9-244
Device Lot NumberMHE259
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2019
Initial Date Received by Manufacturer 12/16/2018
Supplement Date Received by Manufacturer08/19/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2249697-08/29/2016-007R
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;